Botox Cause of Children's Deaths
The anti-wrinkle drug Botox and a competitor Myobloc have been linked to deaths in children suffering from muscle spasms along with other side effects suggestive of botulism, the government warned Friday. The Food and Drug Administration said that in rare cases, the toxin may have spread beyond the injection site to other parts of the body, resulting in such problems as paralysis of respiratory muscles and difficulty swallowing, reported USA Today.
The drugs use botulinum toxin, which blocks nerve impulses to muscles, causing them to relax. Botox is best known for minimizing wrinkles by paralyzing facial muscles. Botulinum toxin also is widely used for a variety of muscle-spasm conditions, such as cervical dystonia or severe neck spasms, said the Pioneer Press.
The FDA said the deaths were all among child patients, mostly those with cerebral palsy treated for limb spasms, a condition the FDA has never formally approved for the drugs' use in this country although other countries have,
The problems may be caused by overdoses of the drugs, the FDA said. Caroline Van Hove, a spokeswoman for Botox maker Allergan Inc., said children with cerebral palsy have far larger doses injected into their leg muscles than the doses given adults seeking wrinkle care, reported USA Today.
The FDA said it also has reports of side effects in people of all ages given the drugs for a variety of conditions.
The FDA also warned that patients receiving a botulinum toxin injection for any reason, cosmetic or medical, should be told to seek immediate care if they suffer symptoms of botulism, including difficulty swallowing or breathing, slurred speech, muscle weakness or difficulty holding up their head, said the Pioneer Press.
"I think people should be aware there's a potential for this to happen," said Dr. Russell Katz, FDA's neurology chief. "People should be on the lookout for it."
The FDA said Friday that its investigation into the side effects is still in its early stages, USA Today.